Varicose veins and hormones

I. VEINS and SYNTHETIC ESTRO-PROGESTATIVES
      1. Synthetic Estro-progestatives 'SOP'
      2. SOPís and venous symptoms
      3. SOPís and Varicose veins :
      4. SOPís and thrombo-embolism

II. VEINS and HORMONAL REPLACEMENT THERAPY
      1. Why?
      2. Conclusion


I. VEINS and SYNTHETIC ESTRO-PROGESTATIVES
Prescribed since 1966, the contraceptive pill or SOP is known to pose a risk to the venous system as noticeable increases in venous insufficiencies and thrombo-embolic accidents have been reported
Over the years, the hormonal content of SOPs has come down regularly. As for progestatives, their nature has also changed markedly from one generation to another, the aim being to achieve maximum efficiency while reducing side effects and complications.
1. Synthetic Estro-progestatives 'SOP'
First generation SOPís :
Called macro-doses, they are composed of
- a synthetic estrogen : ETHYNILESTRADIOL, 40 to 100 ug/cp
- a progestative of the "ESTRANES" class, 300 to 1 000 ug/cp

Secong generation SOPís :
- ETHYNILESTRADIOL, 50 ug/cp on average
- a progestative : either NORGESTREL or LEVONORGESTREL, 125 to 500 ug/cp

Third generation SOPís:
- ETHYNILESTRADIOL, 15 to 40 ug/cp
- a progestative of the "GONANES"class, 60 to 250 ug/cp

Below the dose of 50 ug of Ethynilestradiol, the pill is classified as mini-dose.

These modifications aim to reduce the number of cardio-vascular accidents. The arterial risk is more likely linked to the progestative content, whereas the risk to the venous system which we are considering here, is thought to be linked to the Ethynilestradiol.
2. SOPís and venous symptoms
The use of SOPís may accentuate symptoms of venous insufficiency, i.e.
- Heaviness in the legs
- Painful legs at the end of the day
- A feeling of heat and pins and needles in the calf
- Oedema in the ankle.

Whilst these symptoms do not make the use of contraceptives inadvisable, it is nevertheless indicated that the patient be followed by a treatment of venotonics and/or the wearing of light support stockings.
3. SOPís and Varicose veins :
Taking SOPís may trigger the formation of new varicose veins but may also at the same time worsen existing varicose veins.
Regular controls by a phlebologist are therefore indicated.
After an examination and a duplex-scan evaluation, he can decide which treatment is most adapted to your case, i.e. medical treatment by sclerotherapy or surgical intervention.
4. SOPís and thrombo-embolism
The pill leads to an important increase in the risk for venous thrombosis (VT), a risk multiplied, according to various studies, by 3 to 6, or 4 cases per 1 000 patients a year.
This risk is thought to be linked particularly to Ethynilestradiol, which explains the trend towards a reduction of this component. As a matter of fact, at a dose of 50 ug of Ethynilestradiol, the incident of VT is considerably reduced.

However, no matter which SOPís is used, certain rules have to be respected, such as the enquiry into personal or family antecedents of VT and/or thrombophilia.

- Personal antecedents of VT :
The use of SOPís is not advisable and other methods of contraception are therefore recommended.

- Personal antecedents of thrombophilia :
Thrombophily is a condition which favours accidents of VT and/or pulmonary embolism due to a hereditary anomaly of coagulation and fibrinolysis (joint reactions which permit the elimination of the blood clot).
The most frequent anomalies recognised are :
- The deficit of Antithrombine III
- The deficit of Protein C
- The deficit of Protein S
- The resistance to activated Protein C (linked to a genetic mutation of Factor V "Leiden", named after his discoverer). The latter in particular, in conjonction with the administration of an SOP, is know to multiply by 35 to 50 the risk of VT. The existence of any of these anomalies makes the administration of the pill unadvisable and a different method of contraception should in this case be recommended to the patient.

- Antecedents in the family of VT and/or Thrombophilia :
Research of coagulation anomalies is mainly recommended for patients whose first-degree relatives have suffered a confirmed VT.
The same applies to research on the resistance to activated protein C, the importance of which is not to be underestimated. If, on the other hand, there is a history of thrombophilia in the family, one should check medical records. If they are not available, one should carry out tests before the prescription of an estro-progestative treatment.
 
II. VEINS and HORMONAL REPLACEMENT THERAPY
Hormonal Replacement Therapy (HRT) consists in taking natural hormones, estrogens either orally or by patch associated with a progestative (unless one has had a hysterectomy), the aim being to minimise the effects of hormonal deficiency. It has a role in the prevention of osteoporosis and coronary disease and decreases the risk of colorectal cancer; it is said to reduce weight increase and the risk of age-related macular degeneration that can lead to blindness. However the prescription of HRT increases the risk of breast cancer and cancer of the womb.

What about its effects on the venous system?
First, it may sometimes increase the symptoms of venous insufficiency already mentioned, but above all, many studies seem to show a significant increase in thrombo-embolic accidents, mainly during the first year of treatment.
1. Why?
Venous thrombosis results from the haemostatic potent (entirety of phenomena of coagulation) within the vascular system. The failure of inhibitory systems, the excess of procoagulants (activators) as well as a modification in the fibrinolytic system (entirety of reactions allowing the elimination of a clot or fibrinolyse) can result in a thrombosis.
Not all modifications that may occur during menopause have yet been identified with certainty, whereas the various effects of HRT according to their mode of administration are well known. It is in fact recognised that:
- If HRT contains an estrogen applied by patch on the skin, this has little influence on the systems that are regulating coagulation and fibrinolysis ;
- If HRT contains an estrogen applies orally, one can note an increase in the concentration of the coagulation markers in the blood plasma, thus increasing the risk of venous thrombosis. (These findings do not appear to depend on the administration of a progestative).
2. Conclusion
During HRT, the risk of venous thrombosis is multiplied by 2 to 4 times. The risk is particularly pronounced during the first year of treatment and appears to stabilize around 2 to 4 cases a year per 1 000 patients.

It is of the utmost importance to consider all contra-indications and in particular all known antecedents of venous thrombosis and/or thrombophilia. A frank discussion with the patient should take place since the benefit to the woman concerned may be considered more important than the known risk, the incidence of which may be minor.